Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 14, 2021Rhea County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 14, 2021, 5:48 PM EDT for Rhea County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 5:48 PM EDT (21:48 UTC)
Expired
Aug 14, 2021, 6:15 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Hail
0.00 in
Wind
40

County Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 135 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WWUS84 KMRX 142148
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
548 PM EDT Sat Aug 14 2021
 
TNZ082-083-142215-
Rhea TN-Bledsoe TN-
548 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Rhea
and northeastern Bledsoe Counties through 615 PM EDT/515 PM CDT/...

At 547 PM EDT/447 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Spring City, or 11 miles north of
Dayton. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Spring City, Piney Falls State Park, Melvine and Stinging Fork Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3577 8504 3575 8503 3577 8494 3577 8493
      3576 8492 3578 8490 3578 8489 3565 8484
      3561 8507 3575 8514
TIME...MOT...LOC 2147Z 352DEG 3KT 3566 8499 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Garuckas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:17 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 14, 3:17 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
317 PM EDT Sat Aug 14 2021

.SHORT TERM...

Key Messages:

1. Diurnally driven showers and thunderstorms this
afternoon/evening, and again on Sunday.

2. Low, but non-zero, chance for damaging winds or localized
flooding concerns.

Discussion:

Remainder of this afternoon:

Convection has been pretty sparse thus far. SPC mesoanalysis page
has sfc based and MLCAPE values maximized in middle TN up into
the northern plateau which is where the strongest storms are right
now. Further east in the TN valley and across the mountains, CAPE
is less, but DCAPE values were in the 1,000 - 1,2000 J/kg range
at 2pm. Any storms that develop in these areas will need to be
monitored for the potential of some damaging winds as cores
collapse. This should be an isolated threat however as storms
shouldn't be widespread nor terribly strong to begin with. Storm
motions aren't much at all so any storms that linger over an area
for an extended amount of time will present a localized threat of
flash flooding as well. This would most likely be in the northern
plateau areas where greater instability will support stronger and
more prolonged updrafts.

Tonight into Sunday:

Longwave, low-amplitude upper troughing was in place across the
Great Lakes region this afternoon, with embedded shortwave energy
lifting northeast towards Maine through late tonight. Surface high
pressure over Iowa and southern Wisconsin this afternoon, will
follow in the footsteps of this shortwave, sliding east across
Michigan and western New York through the overnight hours. The
implications of this are that a weak front, still located to our
north this afternoon, is not likely to make significant headway
south since surface high pressure isn't really building in behind
but rather just shifting east. As such, do not have much of any
relief in dewpoints or temperatures in the forecast for tonight or
Sunday. Believe that tomorrow will be similar to today with
respect to afternoon highs and probably just as muggy.

Having said that, there is one notable difference for tomorrow I
believe. The departing Maine shortwave knocks the heights down a bit
on the Bermuda high off the coast of the Carolinas while a western
ridge over Nevada retrogrades towards the western seaboard a bit.
This allows a weak trough/height falls to develop over the mid and
lower Mississippi river valley on Sunday, extending east into middle
and eastern TN as well. Meanwhile moist southwest low level flow
continues into the region. All indications are that this will be
enough to allow for more widespread convection to develop across the
forecast area on Sunday. Wouldn't say confidence is extremely
high as guidance told a similar story for Friday and then again
for today, neither of which (at least so far today) have been home
runs. Still think typical summertime diurnal trends will win out
initially, which showers and thunderstorms developing over the
mountains and plateau areas by midday or early afternoon at the
latest, but with height falls aloft coverage in the lower
elevations should be higher.

Stuck close to NBM guidance for temps tomorrow, which was roughly
the middle of temp guidance. GFS and HiRESFV3 are both a touch
warmer, with many places in the low 90s, which could be accurate if
convective trends don't pan out as forecast.

CD

.LONG TERM...(Sunday night through Saturday)...

Key Messages:

1. High rain chances in a very moist environment Monday through at
least Tuesday and possibly Wednesday, with some potential for heavy
rain and flooding as the remnants of Fred approach and then move
through the eastern Tennessee Valley and southern Appalachians.

2. A more typical summer pattern of afternoon showers and
thunderstorms with near normal temperatures Thursday through
Saturday.

Sunday night and Monday the forecast area becomes more influenced by
upper trough to the west with upper ridging along southeast coast
retreating some. Also a surface inverted trough to the west remains
mainly west of the area. This should keep the main precip axis along
the western part of the area or plateau and points west in middle
TN. Heavy rainfall could affect this area as Precipitable water
values are high...up to 2 inches. Fred's track continues to
change slowly with it moving into AL early Tuesday. The GFS model
wants to quickly dissipate it over the southeast states Tuesday
after it moves inland. The ECMWF keeps a compact system over AL
Tuesday and shifts the heavy precipitation northeast into the
eastern Tennessee Valley and especially eastern mountains Tuesday
and Wednesday, then lingering over the mountains Wednesday night
early Thursday. Canadian Model is faster with system bringing the
significant moisture and rainfall northeast from southern AL late
Monday night into early Wednesday toward Georgia and Carolinas but
affecting mostly the eastern part of the forecast area. Think
this might be the best solution with moderate to heavy rainfall
across much of the southeast and eastern sections, especially SW
NC and the eastern Tennessee mountains. Rain chances will be high
over the entire area Tuesday and Tuesday night.

From about Wednesday night through Saturday some models rebuild the
ridge over the Southeast states once again with moisture levels
still high. Other model guidance keeps area in the upper trough.
Will keep scattered afternoon showers and thunderstorms with highs
close to normal values.

TD

&&

.AVIATION...
18Z TAF DISCUSSION.

Convection remains ISOLD to SCT so far this afternoon. Expect the
TN valley to fill in gradually later this afternoon and early
evening. Have VCTS in to account for this at all sites, with some
TEMPO for KTYS and KTRI where I expect coverage to be a little
higher. Guidance continues to advertise fog for most sites
tonight. Believe this will be dependent on rainfall at terminals.
Even with rain, it's uncertain how far visibility would drop so
have just left that out for now.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  88  72  85  71 /  30  80  60  70  50
Knoxville McGhee Tyson Airport, TN  71  89  70  85  69 /  50  80  60  70  40
Oak Ridge, TN                       70  88  71  84  69 /  40  80  60  70  40
Tri Cities Airport, TN              68  86  68  83  67 /  30  80  50  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 14, 3:20 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
320 PM EDT Sat Aug 14 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
320 PM EDT Sat Aug 14 2021 /220 PM CDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will continue
this afternoon and evening. Chances for severe weather are low
overall, but there is a chance a couple of storms could produce
some damaging winds or localized heavy rains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely through Thursday. The main
impact of these storms is expected to be heavy rainfall and the
potential for flooding. Some storms may also produce strong wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

CD/TD

In the hours before

Special weather statement, Aug 14, 2:44 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
244 PM EDT Sat Aug 14 2021

TNZ012-141930-
Scott TN-
244 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Scott County
through 330 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oneida, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Norma, Slick Rock and
Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8451 3649 8434 3647 8434 3646 8435
      3645 8434 3642 8435 3638 8431 3639 8433
      3637 8433 3625 8449 3647 8467
TIME...MOT...LOC 1843Z 317DEG 8KT 3648 8453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Aug 14, 3:38 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
338 PM EDT Sat Aug 14 2021

TNZ012-013-142015-
Scott TN-Campbell TN-
338 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of west central
Campbell and northeastern Scott Counties through 415 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 12 miles southeast of Oneida, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Caryville, Royal Blue and Norma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 8440 3636 8451 3656 8439 3638 8414
TIME...MOT...LOC 1937Z 226DEG 10KT 3637 8439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Garuckas
Special weather statement, Aug 14, 5:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
548 PM EDT Sat Aug 14 2021

TNZ082-083-142215-
Rhea TN-Bledsoe TN-
548 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Rhea
and northeastern Bledsoe Counties through 615 PM EDT/515 PM CDT/...

At 547 PM EDT/447 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Spring City, or 11 miles north of
Dayton. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spring City, Piney Falls State Park, Melvine and Stinging Fork Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3577 8504 3575 8503 3577 8494 3577 8493
      3576 8492 3578 8490 3578 8489 3565 8484
      3561 8507 3575 8514
TIME...MOT...LOC 2147Z 352DEG 3KT 3566 8499

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Garuckas

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:00 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier45 min
Aug 13, 8:32 PM EDTSevere Thunderstorm WarningMRXCocke, Greene29 min
Aug 13, 8:44 PM EDTSpecial Weather StatementMRXHawkins46 min
Aug 13, 9:23 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan52 min
Aug 13, 10:19 PM EDTAreal Flood AdvisoryMRXHawkins, Sullivan116 min
Aug 14, 2:44 PM EDTSpecial Weather StatementMRXScott46 min
Aug 14, 3:38 PM EDTSpecial Weather StatementMRXCampbell37 min
Aug 14, 5:57 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan33 min
Aug 14, 6:07 PM EDTSpecial Weather StatementMRXSequatchie38 min
Aug 14, 6:27 PM EDTSpecial Weather StatementMRXClaiborne48 min
Aug 14, 6:31 PM EDTSpecial Weather StatementMRXClaiborne44 min
Aug 14, 6:38 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union37 min
Aug 14, 6:43 PM EDTSpecial Weather StatementMRXHancock47 min
Aug 14, 6:53 PM EDTSevere Thunderstorm WarningMRXClaiborne37 min
Aug 14, 7:03 PM EDTSpecial Weather StatementMRXGrainger42 min
Aug 14, 7:24 PM EDTSpecial Weather StatementMRXKnox51 min
Aug 14, 7:33 PM EDTSpecial Weather StatementMRXBradley27 min
Aug 14, 7:41 PM EDTSpecial Weather StatementMRXBlount49 min
Aug 14, 7:48 PM EDTSevere Thunderstorm WarningMRXMonroe27 min
Aug 14, 7:57 PM EDTSevere Thunderstorm WarningMRXKnox, Sevier33 min
Aug 13, 8:01 PM EDTSpecial Weather StatementMRXLee44 min
Aug 13, 10:04 PM EDTSpecial Weather StatementMRXRussell, Washington41 min
Aug 13, 10:32 PM EDTSpecial Weather StatementMRXScott43 min
Aug 13, 10:41 PM EDTSpecial Weather StatementMRXRussell49 min
Aug 13, 10:46 PM EDTSevere Thunderstorm WarningMRXRussell59 min
Aug 14, 7:06 PM EDTSpecial Weather StatementMRXWashington39 min
Aug 14, 7:39 PM EDTSpecial Weather StatementMRXScott36 min
Aug 14, 7:43 PM EDTSpecial Weather StatementMRXCity of Bristol32 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.